While many elderly people take an array of different medications for various health problems, new research has shown it may increase the likelihood of fractures.
According to researchers, elderly people taking a high-risk drugs for sleeping, pain or incontinence are twice as likely to fall and break bones. What’s more, researchers also noted many of these patients die within a year of their injury.
The study, conducted by researchers at the University of Otago and published in the Journal of Gerontology: Medical Sciences, is one of the first in the world to assess the impact multiple medications can have on fractures in older people. The study found 90 per cent of fractures are the result of a fall and that up to 30 per cent of older people will die in the year following a fracture.
As a result, researchers will now set out to determine whether prescriptions of high-risk drugs can be reduced in older people. For many, a fracture can result in loss of mobility, a poorer quality of life, early entry into aged care and death in some cases.
It was found that patients who take more than three Drug Burden Index medications, or medications that sedate or impact a person’s cognition, are twice as likely to break their hip than people who don’t take the medication. Researchers noted it was the side effects of each medication that increased the likelihood of fractures. Medications with sedatory and anticholinergic side effects were the most concerning. In addition to increasing the risk of fracture, they can also cause sedation, dry mouth, blurred vision, dizziness and confusion.
“All medications have beneficial impacts,” study author Hamish Jamieson said. “However, increasingly we are studying the long-term side effects of medications in the elderly. The impacts can be subtle but this can cause a major impact in the frail elderly and can cause falls, loss of independence and even premature death.”
As for why the medication appears to impact older people, researchers explained that a number of factors predispose the elderly to such side effects. This includes being generally frailer and not being able to metabolise medications as well as younger people.
Still, it was recommended that patients don’t stop taking their medication and instead visit a GP or health professional to review it and any side effects it could be having.